Iowa, 2020Winter Weather in Iowa, February 19, 2020
February 19, 2020 · NWS FSD · 4 events in 4 counties and zones
Confluent flow aloft resulted in a strong and narrow frontal band of snowfall from northern Nebraska into northwest Iowa. A swath of three to six inches of snowfall occurred in the heart of the banding.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Confluent flow aloft resulted in a strong and narrow frontal band of snowfall from northern Nebraska into northwest Iowa. A swath of three to six inches of snowfall occurred in the heart of the banding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 18, 10:50 PM CST, 2 hours 10 minutes earlier.
Area forecast discussion, Feb 18, 10:50 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1050 PM CST Tue Feb 18 2020
.UPDATE...
Issued at 939 PM CST Tue Feb 18 2020
Frontogentic band drifting south through the forecast area
tonight leading to some flurries. As upper wave approaches
towards 09Z, 750 mb frontogenetic band rapidly increases in
intensity. Equivalent potential vorticity is negative in the layer
immediately above the frontogenesis, indicating the potential for
convective elements within the band.
Am a bit worried that snow amounts may be light in Bon Homme and
Yankton counties (possibly additional counties further east) with
frontogenesis quickly shifting further south. Am not going to make
any changes to headlines at this time, but may be able to cancel
these counties early.
&&
.SHORT TERM...(This Evening through Wednesday)
Issued at 320 PM CST Tue Feb 18 2020
A fast moving band of light snow will continue to dissipate this
afternoon and drop southward. This is in response to strong cold air
advection roughly around 850 mb which was dropping south and
deepening the dendritic layer. With enough moisture and lift in this
deeper dendritic layer a period of light snow over parts of
southeast SD will remain possible. Accumulations through sunset
likely less than a quarter inch. This deeper cold and dry air is
expected to remain mostly north of the area tonight into Wednesday
morning as the system that brought this front races east. A new
system will move into the northern Rockies and northern Plains on
Wednesday. Ahead of this wave tonight into Wednesday morning
southerly flow aloft will increase and bring moderate frontal
forcing to areas near the SD and Neb border. A look at the soundings
and different layers in the models it appears that the 800 mb to 750
mb will be the most likely layer to support snowfall production with
healthy frontogenesis and decent negative EPV above this front. The
best interaction looks to be late tonight and early Wednesday
morning. With this layer in mind move the higher pops and measurable
snow a little farther north and increased chances and amounts.
Initial estimate will be 1 to 3 inches near the Missouri River with
amounts quickly dropping to a couple tenths or less near Interstate
90. Forcing and moisture within the dendritic layer support this as
well.
Snow will gradually end across northeast NE and northwest IA late
Wednesday afternoon and early Wednesday evening. Cold and dry air
will settle south with highs in the single digits and teens.
.LONG TERM...(Wednesday Night through Tuesday)
Issued at 320 PM CST Tue Feb 18 2020
Wednesday night into Thursday a broad ridge will gradually build in
from the west with the local area still under the influence of the
cold backside of the exiting system. So Thursday morning lows will
likely be below zero in many locations with highs from the teens in
southwest MN to lower 30s in central SD.
Broad upper level ridging will gradually flatten over the weekend
and allow for an extended period of mild weather. Lows and highs
will likely be about 10 to 20 degrees above normal Friday into
Monday with mainly dry conditions expected. There is a fast moving
system to the south Sunday night into Monday but the effects should
be small. Stronger less agreed upon troughing is possible by mid
week which could bring changes to the weather, but for now just
monitoring as confidence is only marginal.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1044 PM CST Tue Feb 18 2020
Band of snow is expected to develop along the South
Dakota/Nebraska border, and quickly sag south towards the highway
20 corridor. MVFR ceilings with 1sm visibility or less is expected
in the band. Have lower conditions forecast at KSUX, with VFR
conditions at KFSD and KHON. Band of snow should decrease in
intensity Wednesday after 21Z.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory from 3 AM to 6 PM CST Wednesday for
SDZ068>071.
MN...NONE.
IA...Winter Weather Advisory from 3 AM to 6 PM CST Wednesday for
IAZ020-031.
NE...Winter Weather Advisory from 3 AM to 6 PM CST Wednesday for
NEZ013-014.
&&
UPDATE...BT
SHORT TERM...08
LONG TERM...08
AVIATION...BTHazardous weather outlook, Feb 18, 3:49 AM CST, 21 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
349 AM CST Tue Feb 18 2020
IAZ020-031-NEZ013-014-SDZ050-063-068>071-191000-
Plymouth-Woodbury-Dixon-Dakota-Gregory-Charles Mix-Bon Homme-
Yankton-Clay-Union-
349 AM CST Tue Feb 18 2020
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, south central South
Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
Light snow may develop across the area tonight with up to a half
to one inch of accumulation by early Wednesday morning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Light snow chances will continue into Wednesday. Snowfall totals
by Wednesday afternoon will average around an inch, though up to
2 inches near the Nebraska border.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
IAZ001>003-012>014-021-022-032-MNZ071-072-080-081-089-090-097-098-
SDZ038>040-052>062-064>067-191000-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Cherokee-Buena Vista-
Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-
Beadle-Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Moody-Brule-
Aurora-Davison-Hanson-McCook-Minnehaha-Douglas-Hutchinson-Turner-
349 AM CST Tue Feb 18 2020
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, central South Dakota,
east central South Dakota, south central South Dakota, and
southeast South Dakota.
.DAY ONE...Today and Tonight
Very cold temperatures will result in wind chills of 10 below to
20 below zero for tonight into Wednesday morning, and 10 below to
25 below zero on Wednesday night into Thursday morning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Winter Weather, Plymouth
- When
- February 19, 1:00 AM CST to 6:00 AM CST
- Where
- Plymouth forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.738, -96.214 (the zone’s center; the record gives no point)
Snowfall totaled 2.7 inches at Akron and 2.3 inches at Remsen.
Winter Weather, Woodbury
- When
- February 19, 1:00 AM CST to 3:00 PM CST
- Where
- Woodbury forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.390, -96.045 (the zone’s center; the record gives no point)
Snowfall totaled a daily record 5.5 inches at Sioux City. Snowfall totaled 4.6 inches 4 miles north-northeast of Hornick.
Winter Weather, Ida
- When
- February 19, 2:00 AM CST to 3:00 PM CST
- Where
- Ida forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.387, -95.513 (the zone’s center; the record gives no point)
Snowfall totaled 3.4 inches 3 miles northeast of Battle Creek.
Winter Weather, Cherokee
- When
- February 19, 3:00 AM CST to 1:00 PM CST
- Where
- Cherokee forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.736, -95.624 (the zone’s center; the record gives no point)
Snowfall totaled 2.0 inches at Cherokee.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Kansas, February 19 to 20, 20203 injured · 4 events
- Flood in Georgia, February 19 to 21, 2020$15,000 · 1 event
- High Surf in Hawaii, February 19 to 21, 20208 events
- Winter Weather in Kansas, February 19 to 20, 20203 events
- Lake-Effect Snow in New York, February 19 to 20, 20203 events
- Winter Weather in South Dakota, February 19, 20202 events
- Winter Weather in Nebraska, February 19, 20202 events
- Blizzard and High Wind in Alaska, February 19 to 21, 202075 kt wind · 2 events
- Funnel Cloud in Florida, February 19, 20201 event
- Lake-Effect Snow in New York, February 19 to 20, 20201 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 875315, 875318, 875317, 875316.